Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Nil and power-central polynomials in rings

Author: Uri Leron
Journal: Trans. Amer. Math. Soc. 202 (1975), 97-103
MSC: Primary 16A38
MathSciNet review: 0354764
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A polynomial in noncommuting variables is vanishing, nil or central in a ring, $ R$, if its value under every substitution from $ R$ is 0, nilpotent or a central element of $ R$, respectively.

THEOREM. If $ R$ has no nonvanishing multilinear nil polynomials then neither has the matrix ring $ {R_n}$. THEOREM. Let $ R$ be a ring satisfying a polynomial identity modulo its nil radical $ N$, and let $ f$ be a multilinear polynomial. If $ f$ is nil in $ R$ then $ f$ is vanishing in $ R/N$. Applied to the polynomial $ xy - yx$, this establishes the validity of a conjecture of Herstein's, in the presence of polynomial identity. THEOREM. Let $ m$ be a positive integer and let $ F$ be a field containing no $ m$th roots of unity other than 1. If $ f$ is a multilinear polynomial such that for some $ n > 2{f^m}$ is central in $ {F_n}$, then $ f$ is central in $ {F_n}$.

This is related to the (non)existence of noncrossed products among $ {p^2}$-dimensional central division rings.

References [Enhancements On Off] (What's this?)

  • [1] S. A. Amitsur, The $ T$-ideals of the free ring, J. London Math. Soc. 30 (1955), 470-475. MR 17, 122. MR 0071408 (17:122c)
  • [2] -, A generalization of Hilbert's Nullstellensatz, Proc. Amer. Math. Soc. 8 (1957), 649-656. MR 19, 384. MR 0087644 (19:384a)
  • [3] E. Formanek, Central polynomials for matrix rings, J. Algebra 23 (1972), 129-132. MR 46 #1833. MR 0302689 (46:1833)
  • [4] I. N. Herstein, Theory of rings, University of Chicago Lectures Notes, 1961.
  • [5] T. P. Kezlan, Rings in which certain subsets satisfy polynomial identities, Trans. Amer. Math. Soc. 125 (1966), 414-421. MR 36 #211. MR 0217120 (36:211)
  • [6] M. Schacher and L. Small, Central polynomials which are $ p$th powers, Comm. Algebra (to appear).

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 16A38

Retrieve articles in all journals with MSC: 16A38

Additional Information

Keywords: Polynomial identities, nil polynomials, power-central polynomials, Herstein's conjecture, crossed products
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society